Nebraska, 2013

Flooding in Nebraska, June 1 to 2, 2013

June 1 to 2, 2013 · NWS OAX · 3 events in 3 counties and zones

Several heavy thunderstorm rainfalls in the last two weeks of May created flooding along area rivers in eastern Nebraska, some of this flooding continued into early June along the Missouri and Big Blue Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several heavy thunderstorm rainfalls in the last two weeks of May created flooding along area rivers in eastern Nebraska, some of this flooding continued into early June along the Missouri and Big Blue Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 PM CDT FRI MAY 31 2013

.AVIATION...06Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS EARLY ON...BUT DETERIORATING CONDITIONS EXPECTED
THROUGH THE PERIOD...BECOMING MVFR AT KOFK WITH RAIN BY ABOUT
11Z...AND KLNK/KOMA BY 14Z. WEST NORTHWEST WINDS WILL CONTINUE TO
INCREASE TO 15 TO 20 KNOTS AND BECOME NORTHWEST BY 11-14Z AS WELL.
PRECIP SHOULD END BY 20-22Z...WITH GUSTS DIMINISHING BY 02/01Z.

DEWALD

PREV DISCUSSION... /ISSUED 245 PM CDT FRI MAY 31 2013/

DISCUSSION...

CLOSED UPPER LOW OVER NORTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON
WILL CONTINUE TO DRIFT SLOWLY EAST THROUGH SATURDAY KEEPING THE
FORECAST AREA UNDER THE INFLUENCE OF ITS CIRCULATION PATTERN.
AREA RADARS SHOWING SEVERAL BANDS OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE REGION AT 19Z WITH SPOTTY PRECIP
CONFINED TO THE NORTHERN AND SOUTHERN BORDERS OF THE STATE.

SIGNIFICANTLY COOLER AIR WILL SWEEP INTO THE AREA TONIGHT
BEHIND A COLD FRONT ALONG WITH INCREASING NORTHWEST WINDS.
BREEZY AND COOL CONDITIONS WILL BE IN PLACE FOR THE AREA ON
SATURDAY ALONG WITH CLOUDY SKIES AND OCCASIONAL SHOWERS AS UPPER
LOW OPENS INTO A TROUGH AND AMPLIFIES AS IT MOVES TOWARD THE
MISSISSIPPI VALLEY. HIGH PRESSURE MOVES INTO THE REGION BEHIND THE
UPPER SYSTEM SATURDAY NIGHT AND SUNDAY WITH DIMINISHING WINDS AND
DECREASING CLOUDS. UPPER PATTERN REMAINS PROGRESSIVE WITH NEXT
WAVE MOVING INTO THE NORTHERN ROCKIES SUNDAY NIGHT WITH SHORT WAVE
RIDGING AND WARMER TEMPERATURES DEVELOPING OVER THE EASTERN
PLAINS SUNDAY NIGHT AND MONDAY. GUIDANCE TEMPERATURES NOT LOOKING
TOO BAD WITH A MAV/MET BLEND MATCHING CURRENT FORECAST PRETTY
WELL.

EXTENDED PERIOD LOOKS TO TRANSITION BACK TO THE WET SIDE WITH THE
GFS DEVELOPING A PATTERN SIMILAR TO THIS PAST WEEK. SOME CHANCE
OF RAIN EACH DAY STARTING WITH THE WARM ADVECTION PATTERN SUNDAY
NIGHT INTO MONDAY. 12Z EURO HOWEVER SHOWING A LESS AMPLIFIED
PATTERN THAN PREVIOUS RUNS AND STRONGER FLOW STAYING NEAR THE
CANADIAN BORDER RESULTING IN SOME DRYING MID TO LATE WEEK. LIMITED
CONFIDENCE IN CURRENT FORECAST FOR THIS PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 31, 4:05 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT FRI MAY 31 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-088-090-092-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JEFFERSON-
JOHNSON-PAWNEE-
505 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL MOVE BACK INTO THE REGION BY MONDAY
WITH A DAILY CHANCE THROUGH THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

NEZ091-093-011215-
NEMAHA-RICHARDSON-
505 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...BUT RIVER LEVELS
SHOULD BE SLOWLY FALLING AND SHOULD FALL BELOW FLOOD STAGE BY
SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL MOVE BACK INTO THE REGION BY MONDAY
WITH A DAILY CHANCE THROUGH THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

NEZ078-089-011215-
SALINE-GAGE-
505 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

FLOODING WILL CONTINUE ALONG THE BIG BLUE RIVER FROM CRETE TO
BEATRICE TONIGHT...BUT RIVER LEVELS SHOULD FALL BELOW FLOOD STAGE
THROUGH THE DAY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL MOVE BACK INTO THE REGION BY MONDAY
WITH A DAILY CHANCE THROUGH THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gage

When
June 1, 12:00 AM CST to 8:28 AM CST
Where
Gage County, 2.37 mi SW of (Bie)beatrice Arpt to 1.67 mi SSE of Hoag
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.276, -96.782

The flooding that began in late May continued into the first morning of June. The river actually crested on May 31st and fell below flood state at 830 am CST June 1st. The lowland flooding that was occurring in late May continued into early June.

Flood, Nemaha

When
June 1, 12:00 AM CST to 11:30 AM CST
Where
Nemaha County, 3.7 mi NNE of Peru to 3.91 mi ESE of Nemaha
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.528, -95.700

Heavy rainfall from thunderstorms over the last two weeks of May prompted the Missouri River to flood. The Missouri River at Brownville crested on May 31st and eventually fell below flood stage during the early afternoon on June 1st. The lowland flooding along the river in Nemaha county was observed from late May into the first day of June.

Flood, Richardson

When
June 1, 12:00 AM CST to June 2, 3:35 AM CST
Where
Richardson County, 2.66 mi NNE of Barada to 5.18 mi NE of Barada
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.258, -95.569

Heavy rainfall from thunderstorms over the last two weeks in May created lowland flooding along the Missouri River which lasted from late May into early June. The Missouri River at Rulo crested on May 31st and then started to fall, falling below flood stage during the early morning of June 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446752, 446761, 446763.